Washington, 2017Dense Smoke in Washington, August 2 to 14, 2017
August 2 to 14, 2017 · NWS OTX · 3 events in 3 counties and zones
During the month of August Eastern Washington was fumigated by dense smoke palls from numerous wildfires around the region. During the second week of August smoke from wildfires in British Columbia caused air quality to drop into unhealthy levels at numerous recording sites in eastern Washington.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the month of August Eastern Washington was fumigated by dense smoke palls from numerous wildfires around the region. During the second week of August smoke from wildfires in British Columbia caused air quality to drop into unhealthy levels at numerous recording sites in eastern Washington. A cold front brought relief to the region on August 14th. During the last week of August another round of dense and widespread smoke infiltrated the region from fires in Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 1, 9:43 PM PST, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 1, 9:43 PM PST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1043 PM PDT Tue Aug 1 2017
.SYNOPSIS...
August will begin with much warmer than average temperatures.
Readings will climb well into the 90s and triple digits Thursday
and Friday into early next week. Wildfire smoke will become more
prominent this week as smoke from fires in British Columbia and
Montana become trapped under an increasingly strong high pressure
ridge.
&&
.DISCUSSION...
Tonight through Thursday...An upper ridge will amplify through
Thursday off the coast near 130W resulting in a dry north to
northwest flow aloft. Hot and dry conditions will continue with
heat advisories issued beginning Thursday for parts of the
region. See next paragraph for more details. The orientation of
the ridge will be favorable for wildfire smoke over British
Columbia to continue spilling into North Central and NE Washington
into the N Idaho Panhandle. An air quality alert has been issued
by various agencies to address this. Also...850mb and 850-700mb
winds turn more easterly over the south Idaho Panhandle Wednesday
into Thursday which may bring increased smoke from several fires
burning in western Montana into the Kellogg, Pullman, and Lewiston
areas. For tonight an upper level trough passing to our northeast
will bring an increase in N-NE winds down the Okanogan Valley as
well as the Purcell Trench in North Idaho with sustained winds by
Wednesday morning increasing to 15 to 25 mph for places like Omak,
Sandpoint, and Coeur d'Alene. This gradient relaxes somewhat in
the afternoon and thus no critical wind/rh thresholds are
expected.
...Hot weather persist for the Inland NW...
Thursday night through Tuesday: Hot and mostly dry weather will
continue with a ridge of high pressure anchored off the WA coast.
It appears Friday will be the hottest day for the Inland NW with
several spots reaching triple digits across the region. This
coupled with fairly mild overnight lows will lean toward the
issuance of an Heat Advisory for portions of the region,
especially from the Okanogan and Wenatchee Valleys, to the Moses
Lake area and the LC Valley. Even in areas outside of the heat
advisory, it will still be hot during the peak heating of the
day. Winds will be light and northerly for Thursday night into
Friday with areas of smoke being an issue in the northern valleys.
By Friday night into Saturday night, a weak disturbance drops south
the the Canadian Rockies and increases a north to northeast winds
into the region. This also looks to cool temperatures a couple of
degrees, back into the 90s. Areas of smoke may still me a concern
as the low level flow pulls air from BC.
For Sunday through Tuesday, the upper level ridge axis shifts
inland and flattens out. A weak disturbance off the Oregon coast
lifts northeast. This feature may provide enough lift with some
mid level moisture for a slight chance of thunderstorms across
the Cascades Sunday afternoon and evening. Mid level moisture
lingers into Monday and even Tuesday, pushing slowly eastward.
Surface based instability in the afternoon and evening may lead
to a slight chance of thunderstorms across northeast Washington
and north Idaho. Overall, temperatures will still be hot with a
very gradual warming Sunday into Monday with a few triple digits
possible under light winds. /rfox.
&&
.AVIATION...
06Z TAFS: Widespread smoke will continue to plague the region for
the next 24 hrs. Locations where the greatest impacts will be is
down the Okanogan/Methow Valley into the Moses Lake area and
perhaps into Wenatchee. There may be periods of MVFR vis.
Northerly winds will increase through the night and into Wed
morning. Gusts 20-25 kts is possible down the Purcell trench of
ID and the Okanogan Valley of WA. Gusts 12-20 kts is possible for
TAF locations KCOE/KSFF/KGEG/KMWH thru 01Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 65 94 65 97 66 99 / 0 0 0 0 0 0
Coeur d'Alene 60 93 59 96 61 97 / 0 0 0 0 0 0
Pullman 57 94 58 96 59 98 / 0 0 0 0 0 0
Lewiston 66 101 68 103 69 103 / 0 0 0 0 0 0
Colville 56 96 57 98 58 101 / 0 0 0 0 0 0
Sandpoint 59 89 55 94 53 97 / 0 0 0 0 0 0
Kellogg 56 90 56 93 58 94 / 0 0 0 0 0 0
Moses Lake 62 100 63 103 63 104 / 0 0 0 0 0 0
Wenatchee 71 98 71 100 72 103 / 0 0 0 0 0 0
Omak 70 98 66 100 67 102 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory from noon Thursday to 8 PM PDT Friday for Lewiston
Area.
WA...Heat Advisory from noon Thursday to 8 PM PDT Friday for Lower
Garfield and Asotin Counties-Moses Lake Area-Okanogan
Valley-Wenatchee Area.
&&Hazardous weather outlook, Aug 1, 1:23 PM PST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
223 PM PDT Tue Aug 1 2017
IDZ001>004-027-WAZ031-033-035>038-042-044-022130-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Washington Palouse-Upper Columbia Basin-
Spokane Area-Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Waterville Plateau-
223 PM PDT Tue Aug 1 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Despite smoky and hazy skies, no hazardous weather is expected at
this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A extended period of very hot temperatures will continue through
the work week. High temperatures will slowly warm up and peak by
Friday. After brief cooling Saturday, there's the potential for
more heat into early next week. Areas of smoke may be a continued
issue.
IDZ026-WAZ032-034-041-043-022130-
Lewiston Area-Lower Garfield and Asotin Counties-Moses Lake Area-
Wenatchee Area-Okanogan Valley-
223 PM PDT Tue Aug 1 2017
This Hazardous Weather Outlook is for portions of North Central
Idaho...East Central Washington...North Central Washington and
Southeast Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Despite smoky and hazy skies, no hazardous weather is expected at
this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A extended period of very hot temperatures will continue through
the work week. High temperatures will slowly warm up with Thursday
into Friday as the hottest days. Daytime highs generally ranging
from the upper 90s to near 105. Nighttime lows may only drop into
the 60s or lower 70s. After brief cooling Saturday, there's the
potential for more heat into early next week. Areas of smoke may
be a continued issue.
Dense Smoke, Wenatchee Area
- When
- August 2, 12:00 AM PST to August 14, 12:00 AM PST
- Where
- Wenatchee Area forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
Unhealthy air quality was reported in the Wenatchee area due to smoke from area wildfires.
Dense Smoke, Okanogan Valley
- When
- August 2, 12:00 AM PST to August 14, 12:00 AM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
Very Unhealthy air quality was reported in the Okanogan Valley due to smoke from regional wildfires.
Dense Smoke, Spokane Area
- When
- August 5, 12:00 AM PST to August 14, 12:00 AM PST
- Where
- Spokane Area forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Spokane Air Quality monitors indicated unhealthy conditions around the area.
- Dense Smoke
- Smoke reducing visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Nevada, August 2 to 4, 20172 deaths · $61,000 · 52 kt wind · 5 events
- Rip Currents in New Jersey, August 2, 20171 death · 3 injured · 2 events
- Hail and Damaging Wind in Ohio, August 2, 20171 death · $15,000 · 50 kt wind · 3 events
- Rip Current in Michigan, August 2, 20171 death · 1 event
- Hail and Damaging Winds in Nebraska, August 2 to 3, 2017$9.5 million · 1.75 in hail · 8 events
- Flash Flood in Florida, August 2, 2017$1.0 million · 1 event
- Flash Flooding and Flooding in Massachusetts, August 2, 2017$86,000 · 1 in hail · 30 events
- Flash Flooding and Hail in Colorado, August 2, 2017$226,000 · 1.5 in hail · 9 events
- Hail in Colorado, August 2, 2017$200,000 · 2 in hail · 10 events
- Hail and Damaging Winds in Nebraska, August 2, 2017$131,000 · 2.75 in hail · 18 events
- Damaging Wind and Lightning Strike in Florida, August 2, 2017$52,000 · 2 events
- Flash Flood in Arizona, August 2 to 3, 2017$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717517, 717518, 717516.